Alert archive / Michigan / Small Craft Advisories in 2019
Small Craft Advisory 86, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Oct 15, 2019, 3:09 AM EDT. It took effect at Oct 15, 2019, 11:00 AM EDT. It was in force for 63 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2019, 3:09 AM EDT (07:09 UTC)
- In effect from
- Oct 15, 2019, 11:00 AM EDT
- Expired
- Oct 18, 2019, 2:00 AM EDT
- In force
- 63 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 2:59 AM EDT, 10 minutes earlier.
Area forecast discussion, Oct 15, 2:59 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
259 AM EDT Tue Oct 15 2019
.NEAR TERM...(Today through Tonight)
Issued at 257 AM EDT Tue Oct 15 2019
...More rain on the way...
High impact weather potential: Minimal. Perhaps isolated
thunderstorms this afternoon and evening.
Pattern synopsis/forecast: In typical northern Michigan Fall
fashion...as one system exits another is quick on its heels as large
area of low pressure finally relinquishes its grip on our weather as
it rotates off into Quebec, while Alberta Clipper like system digs
southeast into the northern Plains. In-between is shortwave ridging
that is building into the western Great Lakes, bringing a well
deserved break from the recent windy and wet (at times white)
weather.
As mentioned above, break in the weather will be a short one as that
upstream wave and developing surface low continue to dig southeast,
reaching northern Michigan tonight. Combination of initial surge of
warm, moist advection today, followed by arrival of deepening mid
level wave/surface low tonight, will bring another round of showers
to the Northwoods.
Primary forecast concerns/challenges: Addressing next round of
showers and potential isolated thunder threat.
Details: Expect the threat for showers to expand east into the area
later this morning as forced isentropic upglide on nose of 30+ knot
low level jet races into northern Michigan. Not a great pre-system
moisture connection, but breadth of forcing should compensate
nicely, spreading the threat for showers across the entire area this
afternoon and evening. While all areas will see the threat for
showers, strongest forced ascent/greatest moisture convergence
expected to reside across the north half of the area, and expect
that is where showers will be the most widespread. Not completely
out of the question to hear a rumble of thunder or two this
afternoon into early this evening as plume of enhanced mid level
lapse rates (up and over 7 C/km) and weak elevated instability slide
overhead along and just ahead of maturing cold front. While not
expecting anything severe, not impossible to get some brief gusty
winds with any thunderstorms given deep layer shear in excess of 50
knots. As system pivots overhead and deepens tonight, deformation
dynamics will take over, producing the threat for additional
showers, especially across eastern upper Michigan. Areas south of
the bridge may actually get dry-slotted for a time later this
evening into the early overnight, producing a lull in shower
chances, before deformation and possible development of lake
processes within cold air advection pattern return rain chances
toward Wednesday morning. Not a big rain-maker, with quarter to half
inch totals expected by sunrise Wednesday. A bit milder weather
regime, with highs today much closer to normal levels in the upper
40s to middle 50s, and lows tonight mostly in the lower and middle
40s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 257 AM EDT Tue Oct 15 2019
...More Lakeshore Flooding Possible...
High Impact Weather Potential...Lakeshore flooding possible as Gale
force winds move over the Great Lakes Wednesday.
Pattern Forecast and Concerns...Our rain storm, that has been move
over the Upper Great Lakes, moves to the east by 00z/Thu, which then
puts us into the tighter gradient on the back side of the low.
Sustained winds are expected to be over 20-25 knots, with Gale gusts
(35-40 kts) expected through the evening. Wind gusts along the
lakeshore look to be near 40kts (~45 mph) on some of the guidance.
Will probably need to have a wind advisory for Wednesday, mainly for
the lakeshore counties with the main threat being near the
lakeshore. This will likely produce lakeshore flooding, due to the
high lake levels this year.
There is some threat in the NNW and N flow regions of E Upper
and NW Lower Michigan (maybe NE Lower as well). The 850 mb
temperatures remain around -2c to -4c and the RH level in the 850-
700 mb layer around 50-70%. This threat looks to continue until
Thursday afternoon, when the 1000-850 mb wind ridge axis begins to
move into N Lake Michigan, and the 850 mb temperatures begin to warm
to over 0c.
Dry air and warmer 850 mb temperatures continue into Thursday night
and Friday morning.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 257 AM EDT Tue Oct 15 2019
High Impact Weather Potential...Minimal.
Extended (Friday through Monday)...Friday looks to be a dry day as
the 500 mb ridge axis moves through the region. It's when the next
500 trough begins to moves into the region Friday night/Saturday
morning, that the chance of rain begins to increase. At this point,
the ECMWF and GFS both bring rain into the region after 12z/Sat and
then take it out of here by 06z/Sun. Sunday, looks to be dry during
the day, but rain is expected to move into the region sometime
Sunday night. The GFs has the rain during the evening, while the
ECMWF is slower with the rain overnight. Monday rain will be over
the region, but the details are a bit muddled as the ECMWF has a
large cut off low at 500 mb over the Upper Great Lakes, while the
GFS has a shallower, more progressive trough that looks to move out
during Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 140 AM EDT Tue Oct 15 2019
Next area of low pressure will move into and through the area
later today and tonight, bringing more showers along with it.
Expect mainly VFR conditions today under a slowly lowering cloud
base, with the shower threat increasing from west to east later
this morning and afternoon. Cigs likely to drop to MVFR this
evening after cold frontal passage.
&&
.MARINE...
Issued at 257 AM EDT Tue Oct 15 2019
Well deserved break in the winds early this morning will not last
long as deepening low pressure to our west pivots into and through
the region today through Wednesday. South to southeast winds will be
on the increase today, producing small craft advisory conditions on
our nearshore waters. Winds swing around to northwest and further
increase in speed by later tonight, and especially Wednesday into
Wednesday evening. Widespread small craft advisory conditions
expected during this period, with increasing chances for gale gusts
on portions of northern Lake Michigan and Lake Huron. Those gale
gusts will also bring more lakeshore flooding concerns to much of
the Lake Michigan shoreline of northwest lower Michigan. Winds will
gradually subside heading through later Wednesday night into
Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKESHORE FLOOD ADVISORY from 5 AM to 8 PM EDT Wednesday for
MIZ020-021-025-026-031-099.
LH...SMALL CRAFT ADVISORY from 2 PM this afternoon to 11 PM EDT this
evening for LHZ345>349.
GALE WATCH from Wednesday afternoon through late Wednesday night
for LHZ347>349.
LM...SMALL CRAFT ADVISORY from 11 AM this morning to 11 PM EDT this
evening for LMZ323-341-342-344>346.
GALE WARNING from 5 AM to 8 PM EDT Wednesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 2 PM this afternoon to 11 PM EDT this
evening for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...JL
LONG TERM...JL
AVIATION...MB
MARINE...MBHazardous weather outlook, Oct 15, 3:04 AM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 304 AM EDT Tue Oct 15 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-160715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 304 AM EDT Tue Oct 15 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. A few thunderstorms are possible this afternoon and evening across northern lower Michigan. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force wind gusts are likely Wednesday on portions of Lake Michigan and Lake Huron nearshore waters. Please see the latest marine headlines and forecasts for additional details. Minor lakeshore flooding is expected along much of the Lake Michigan shoreline of northwest lower Michigan Wednesday. Please see the latest lakeshore flood advisory for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:08 AM EDT | Lakeshore Flood Advisory | APX | Antrim, Benzie, Charlevoix, Grand Traverse, Leelanau, Manistee | 12 hr |
| Oct 15, 3:09 AM EDT | Gale Warning | APX | 48 hr | |
| Oct 15, 3:21 PM EDT | Lakeshore Flood Warning | APX | Antrim, Benzie, Charlevoix, Grand Traverse, Leelanau, Manistee | 33 hr |
Nearby
Small Craft Advisories in Michigan, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.